Alert archive / Pennsylvania / Flash Flood Watches in 2017
Flash Flood Watch 5, NWS State College, PA
NWS State College, PA issued this flash flood watch at Jun 23, 2017, 2:16 PM EDT for 4 counties in Pennsylvania. It took effect at Jun 23, 2017, 6:00 PM EDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jun 23, 2017, 2:16 PM EDT (18:16 UTC)
- In effect from
- Jun 23, 2017, 6:00 PM EDT
- Expired
- Jun 24, 2017, 3:44 AM EDT
- In force
- 10 hr
- Issued by
- NWS State College, PA
- Flood severity
- None
Counties Bedford County, PA, Blair County, PA, Cambria County, PA, Somerset County, PA
The radar
The State College radar (KCCX), 93 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 6.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 520 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 263 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
279 WGUS61 KCTP 231816 FFACTP URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service State College PA 216 PM EDT Fri Jun 23 2017 PAZ024-025-033-034-240230- /O.NEW.KCTP.FF.A.0005.170623T2200Z-170624T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cambria-Blair-Somerset-Bedford- Including the cities of Johnstown, Altoona, Somerset, and Bedford 216 PM EDT Fri Jun 23 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 6 PM EDT THIS EVENING THROUGH LATE TONIGHT... The National Weather Service in State College has issued a * Flash Flood Watch for a portion of central Pennsylvania, including the following areas, Bedford, Blair, Cambria, and Somerset. * From 6 PM EDT this evening through late tonight * An approaching front and the remnants of Tropical Storm Cindy will bring a plume of deep tropical moisture and the potential for torrential flooding downpours to the region this evening into the overnight. * Expect the possibility of streams and creeks to overflow their banks. Also expect road closures and flooding of normal low lying poor drainage areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Review flood safety and preparedness information at weather.gov/flood. && $$ La Corte
2 follow-up statements
515 WGUS61 KCTP 240405 FFACTP Flood Watch National Weather Service State College PA 1205 AM EDT Sat Jun 24 2017 PAZ024-025-033-034-240900- /O.CON.KCTP.FF.A.0005.000000T0000Z-170624T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cambria-Blair-Somerset-Bedford- Including the cities of Johnstown, Altoona, Somerset, and Bedford 1205 AM EDT Sat Jun 24 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 5 AM EDT EARLY THIS MORNING... The Flash Flood Watch continues for * A portion of central Pennsylvania, including the following areas, Bedford, Blair, Cambria, and Somerset. * Until 5 AM EDT early this morning * An approaching cold front and the remnants of Tropical Storm Cindy will bring a plume of deep tropical moisture and several more hours of steady light to moderate intensity rainfall. Brief periods of heavy rainfall are possible. * Expect the possibility of some streams and creeks to overflow their banks. Also expect possible road closures and flooding of normal low lying poor drainage areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Review flood safety and preparedness information at weather.gov/flood. && $$ Lambert
087 WGUS61 KCTP 240744 FFACTP Flood Watch National Weather Service State College PA 344 AM EDT Sat Jun 24 2017 PAZ024-025-033-034-240845- /O.CAN.KCTP.FF.A.0005.000000T0000Z-170624T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cambria-Blair-Somerset-Bedford- Including the cities of Johnstown, Altoona, Somerset, and Bedford 344 AM EDT Sat Jun 24 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of central Pennsylvania has been cancelled. Heavy rain has exited the area. Runoff from earlier heavy rain will continue early this morning with rises expected on creeks and streams, but no significant flooding is expected. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood watch went out at Jun 23, 2:13 PM EDT, 3 minutes earlier.
Area forecast discussion, Jun 23, 2:13 PM EDT, 3 minutes before
Area Forecast Discussion National Weather Service State College PA 213 PM EDT Fri Jun 23 2017 .SYNOPSIS... The combination of an approaching frontal system and the remnants of Tropical Storm Cindy will funnel a plume of deep tropical moisture into the region today and tonight. The cold front will push east across the region during the morning or early afternoon hours Saturday, followed by drier and cooler air with comfortable humidity that will last through much of next week. && .NEAR TERM /THROUGH TONIGHT/... The first wave of rain is still falling on much of the Central and Northern Mountains. RAP shows CAPEs nudging upward over southern PA as the leading edge of the real soupy PWAT air starts to surge into the NERN US. Analysis shows PWATs exceeding 2" (2-4 sigma) in a wide swath from the Louisiana Gulf Coast up into eastern Ohio and western PA, and moisture transport vectors are all pointing the plume right toward our CWA. While much of the late morning into the mid afternoon will end up with off and on showers over most of the region, by mid to late afternoon a more substantial area of rain will develop/advect into the area as the best moisture associated with the remnants of Cindy, over far SERN Missouri at 12Z, begins to affect the forecast area. From earlier... Kept temps close to Superblend/National Blend...ranging from the low 70s over the northwest mountains, where overcast skies are expected, to the mid 80s over the Lower Susq Valley, where model RH profiles support partly sunny skies by afternoon. && .SHORT TERM /SATURDAY/... *Heavy rain and short-term flooding risk Friday-Friday night. Local heavy rain threat will last into tonight, but confidence not sufficient for a Watch at this time. Deep tropical moisture (PW locally 2"+) associated with the remnants of TS Cindy will combine with the approaching northern stream trough and cold front to bring a slightly elevated risk of locally heavy rainfall and potential flooding to portions of central PA. Factors arguing against a Watch at this time are fairly narrow window of heavy rainfall and general longer duration of 2"+ rainfall totals...occurring over a 12 hour plus timeframe. If one area has a greater risk of minor flooding...it would be the Laurel Highlands where a multi- model blend incorporating HIRES models/CAMs remains fairly consistent with location of max QPF. Enhanced terrain lift will also be a factor over a region that has the lowest ambient short-term FFG in the CWA. HWO continues to highlight lower end +RA/FF risk at this time - later shifts should consider a FF watch at shorter ranges with increasing confidence. Heavy rain threat winds down late tonight as deepest subtropical moisture is shunted east of the region after midnight. Expect lingering moisture/rainfall associated with the moisture remnants of TS Cindy to exit the area by Saturday afternoon. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... From a large scale perspective, the medium range forecast will feature a seasonably strong/amplified upper trough settling over the Northeast U.S into next week. The theme continues to be above avg confidence in the pattern but low confidence in the details. Drier, low PW air arrives behind the cold front later Saturday with decreasing clouds and lowering humidity providing a nice start to the weekend. An extended period of comfortable, low-humidity conditions with temperatures near to below late June climatology are expected to last through the early part of next week. A few cool nights early next week with min temps 40-55F. Precipitation opportunities will be modulated by shortwave impulses reflecting weak surface fronts/troughs which have low predictability at this range. Any pcpn would be generally scattered in nature and on the light side given below normal moisture levels for late June. The 22/12z GEFS shows PW values remaining below average through midweek which would tend to favor mainly dry wx. Temperatures should stay on the cooler side of climo through midweek as the upper level trough shifts east of the area. Differences continue with the trough evolution later in the week with the GFS initially more amplified before building SE U.S. ridge. The EC generally maintains a mean trough over the Northeast CONUS into the second half of next week. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... Widespread MVFR/IFR remains in place across central PA this aftn, as the remnants of TS Cindy make their way across the area. Showers are moving in from the west, some with locally heavy downpours and sudden reductions in vsby. Thunderstorms should develop as well, especially across srn PA where the sun has come out. Storms may contain gusty winds. Showers/storms will persist into this eve and tonight, with localized downpours remaining likely. This will result in significant reductions in both vsbys and cigs. Gradual improvement to VFR is expected area-wide on Saturday, as the system pulls east of the region. .OUTLOOK... Sat...Scattered restrictions in AM showers...otherwise becoming VFR. Sun...Mainly VFR. Mon-Tue...Mainly VFR, but with a chance of SHRA/TSRA. Tue...VFR. && .EQUIPMENT... KCCX radar will be offline for approximately 4 days starting Saturday, June 24th for technicians to install the first of 4 major service-life extension upgrades. The work on the radar has been scheduled to minimize potential impacts to operations and will be delayed if hazardous weather is forecast. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...La Corte NEAR TERM...La Corte SHORT TERM...La Corte LONG TERM...Steinbugl AVIATION...Evanego EQUIPMENT...Lambert
Hazardous weather outlook, Jun 23, 1:46 PM EDT, 30 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service State College PA 146 PM EDT Fri Jun 23 2017 PAZ004>006-010>012-017>019-037-041-042-045-046-049>053-241800- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia- 146 PM EDT Fri Jun 23 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Heavy rain may produce short-duration flooding in urban and poor drainage areas. Road closures are possible. Small streams and creeks are most susceptible to flooding. Strong to severe thunderstorms with gusty winds are possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ024-025-033-034-241800- Cambria-Blair-Somerset-Bedford- 146 PM EDT Fri Jun 23 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Heavy rain may produce short-duration flooding in urban and poor drainage areas. Road closures are possible. Small streams and creeks are most susceptible to flooding. This area most likely to experience potential flooding especially over the Laurel Highlands where some spots are already saturated from previous rainfall. Severe thunderstorms with damaging winds 60 mph or greater are possible. An isolated weak, brief tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ026>028-035-036-056>059-063>066-241800- Huntingdon-Mifflin-Juniata-Fulton-Franklin-Perry-Dauphin-Schuylkill- Lebanon-Cumberland-Adams-York-Lancaster- 146 PM EDT Fri Jun 23 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Heavy rain may produce short-duration flooding in urban and poor drainage areas. Road closures are possible. Small streams and creeks are most susceptible to flooding. Severe thunderstorms with damaging winds 60 mph or greater are possible. An isolated weak, brief tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 8:27 PM EDT | Special Weather Statement | CTP | Cumberland | 33 min |
| Jun 23, 2:18 PM EDT | Special Weather Statement | CTP | Cambria | 27 min |
| Jun 23, 2:40 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair, Cambria, Huntingdon | 65 min |
| Jun 23, 3:20 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Franklin, Perry | 40 min |
| Jun 23, 3:29 PM EDT | Special Weather Statement | CTP | Cambria | 31 min |
| Jun 23, 3:56 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Dauphin, Perry, York | 64 min |
| Jun 23, 4:18 PM EDT | Special Weather Statement | CTP | Lebanon, Schuylkill | 42 min |
| Jun 23, 4:25 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, Lebanon | 65 min |
| Jun 23, 4:27 PM EDT | Special Weather Statement | CTP | Somerset | 48 min |
| Jun 23, 4:35 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lancaster, Lebanon, York | 55 min |
| Jun 23, 4:43 PM EDT | Areal Flood Advisory | CTP | Blair, Cambria | 3 hr |
| Jun 23, 5:16 PM EDT | Special Weather Statement | CTP | Bedford | 29 min |
| Jun 23, 5:27 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 33 min |
| Jun 23, 6:02 PM EDT | Special Weather Statement | CTP | Franklin, Fulton, Huntingdon, Juniata, Perry | 43 min |
| Jun 23, 6:04 PM EDT | Special Weather Statement | CTP | Lebanon | 26 min |
| Jun 23, 6:34 PM EDT | Special Weather Statement | CTP | Schuylkill | 41 min |
| Jun 23, 6:43 PM EDT | Special Weather Statement | CTP | Adams, Cumberland, Dauphin, Franklin, Perry | 47 min |
| Jun 23, 7:00 PM EDT | Areal Flood Advisory | CTP | Cumberland, Dauphin, Perry, York | 3 hr |
| Jun 23, 7:38 PM EDT | Special Weather Statement | CTP | Schuylkill | 22 min |
| Jun 23, 7:46 PM EDT | Special Weather Statement | CTP | Dauphin | 44 min |
| Jun 23, 7:50 PM EDT | Areal Flood Advisory | CTP | Cambria, Somerset | 3 hr |
Nearby
Flash Flood Watches in Pennsylvania, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.